Texas, 2015

Flash Flooding and Damaging Wind in Texas, May 21, 2015

May 21, 2015 · NWS BRO · 4 events in 1 county or zone

A complex of thunderstorms developed over the Sierra Madres early in the day on May 21. These storms sped quickly across Zapata County dropping over 2 inches of rain in less than 2 hours and producing gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A complex of thunderstorms developed over the Sierra Madres early in the day on May 21. These storms sped quickly across Zapata County dropping over 2 inches of rain in less than 2 hours and producing gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 21, 7:04 AM CST, 11 minutes earlier.

Area forecast discussion, May 21, 7:04 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
804 AM CDT THU MAY 21 2015

.DISCUSSION...AS THE COMPLEX OF THUNDERSTORMS MOVES INTO
NORTHWESTERN ZAPATA COUNTY CURRENTLY WENT AHEAD AND MOVED UP FLASH
FLOOD WATCH TO BEGIN AT 8 AM AND ADJUSTED POPS/WX/QPF FOR THIS
CONVECTION. NO OTHER CHANGES MADE.

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT THU MAY 21 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...CIGS AROUND 1200 TO 1500 FEET WILL REMAIN FOR ANOTHER
HOUR BUT WILL BREAK BY MID MORNING. SOUTHEAST WINDS WILL PREVAIL
TODAY WITH CU INCREASING IN COVERAGE. INSTABILITY IN THE AREA WILL
DEVELOP SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE AFTERNOON FOR
THE THREE TERMINAL SITES. SHOWER ACTIVITY WILL CONTINUE UNTIL THE
EVENING HOURS.

PREV DISCUSSION... /ISSUED 404 AM CDT THU MAY 21 2015/

SHORT TERM /NOW THROUGH FRIDAY/...A MID LEVEL WAVE APPROACHING BAJA
CA TODAY WILL EJECT NORTHEAST REACHING AZ AND NM DURING PEAK HEATING
AND EVENTUALLY MOVE INTO THE CENTRAL PLAINS BY FRIDAY MORNING. AT THE
SURFACE...WEAK FRONTAL BOUNDARY WILL TRACK ALONG A BAROCLINIC ZONE. THE
WESTERN EXTENSION OF THIS BOUNDARY IN CONJUNCTION TO THE DISTURBANCES IN
THE SOUTHWESTERLY FLOW ALOFT WILL ENHANCE ABUNDANCE OF CONVECTION ALONG
AND EAST OF THE SIERRA MADRE TODAY. THE SOUTHEASTERLY LOW LEVEL WINDS
WILL MAINTAIN A MOIST BOUNDARY LAYER ACROSS THE AREA WITH SURFACE DEW
POINTS IN THE 70S. IN ADDITION...SFC HEATING SOUTH OF THE STALLED FRONT
WILL CONTRIBUTE TO A MODERATE UNSTABLE ATMOSPHERE. EXPECT TO BEGIN NEAR
THE SIERRA MADRE BY MID MORNING AND PROGRESS THROUGH THE DAY ACROSS THE
WESTERN AND NORTHERN RANCHLANDS AND SPREAD INTO THE RGV BY LATE AFTERNOON.
SPC HAS THE ENTIRE CWA UNDER MARGINAL RISK OF THUNDERSTORMS TODAY. DUE TO
THE EXPECTED CONVECTION AND INCREASE IN CLOUD COVER...TEMPERATURES WILL
STRUGGLED TO REACH THE MID 90S BUT NEAR THE RGV AND WESTERN COUNTIES HIGH
TEMPERATURES WILL REACH 90 DEGREES. AS THE STORMS MOVE OFF THE HIGHER
TERRAIN INTO STRONGER INSTABILITY...STRONG EFFECTIVELY BULK SHEAR WILL
SUPPORT FOR STRONG STORMS WHICH COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREAT.

TONIGHT INTO FRIDAY...THE CONVECTION ACTIVITY WILL PROLONGED THROUGH THE
NIGHT OVER SOUTHWEST TEXAS EXTENDING TOWARDS NUEVO LEON SOUTH INTO WEST
TAMAULIPAS DEVELOPING AN MCS WHICH WILL PROGRESS INTO THE WESTERN COUNTIES
OF DEEP SOUTH TEXAS. PRECIPITABLE WATER VALUES WILL REACH 2.0 INCHES AS THE
SE FLOW PREVAILS THROUGH THE NIGHT MAINTAINING DEEP LOW LEVEL MOISTURE IN
THE AREA THROUGH FRIDAY MORNING. DEWPOINTS WILL REMAIN IN THE 70S THROUGH
THE DAY FRIDAY WHILE THE MID LEVEL WAVE WEAKENS AND SHIFTS EAST AND ANTI-
CYCLONIC FLOW MOVES FURTHER EAST. THERE WILL BE HIGH LEVELS OF MOISTURE IN
THE AREA THROUGH THIS PERIOD ALLOWING FOR ANOTHER ROUND OF HEAVY RAINFALL
EVENT ACROSS THE NORTHWEST PORTION OF THE CWA FIRST AND EXTEND INTO THE WHOLE
CWA TONIGHT INTO FRIDAY. FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE NORTHWEST
COUNTIES FIRST UNTIL MIDNIGHT AS WE EXPECT AROUND 1 TO 2 INCHES OF RAIN POSSIBLE
WITH ISOLATED SPOTS OF 3 INCHES.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...500MB LOW/TROUGH ACROSS
SOUTHERN NV/CA AND NORTHERN MEXICO FRIDAY WILL MOVE EASTWARD
ACROSS THE SOUTHWEST UNITED STATES SATURDAY. LOW TO MID LEVEL
MOISTURE WILL CONTINUE TO INCREASE AHEAD OF THIS FEATURE ACROSS
THE STATE WITH SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY NORTH
OF THE CWA. RAIN CHANCES ARE EXPECTED TO INCREASE SAT NIGHT INTO
SUNDAY ACROSS SOUTH TEXAS AS SURFACE LOW PRESSURE ACROSS EASTERN
COLORADO BRINGS A SURFACE TROUGH/DRYLINE EASTWARD ACROSS
NORTHWEST TX SUN AFTERNOON. WILL CONTINUE TO MENTION A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND INTO EARLY NEXT WEEK
AS SOUTHWEST FLOW ALOFT CONTINUES TO BRING PACIFIC MOISTURE ACROSS
MEXICO INTO SOUTH TX THROUGH TUESDAY. RAIN CHANCES SHOULD DIMINISH
TUESDAY INTO WEDNESDAY AS A WEAK 500MB RIDGE IS PROGGED TO
DEVELOP ACROSS THE SOUTHERN PLAINS BY THE MIDDLE OF NEXT WEEK.

MARINE...
NOW THROUGH FRIDAY...THE ONSHORE FLOW WILL PREVAIL THROUGH THE
SHORT TERM AS A WEAK FRONTAL WAVE MOVES SOUTH AND STALLS OVER
SOUTH CENTRAL TEXAS. THE GRADIENT WILL NOT BE AS STRONG TODAY
ALLOWING FOR MODERATE SE FLOW TO PERSIST KEEPING SEAS BETWEEN 2 TO
3 FEET. THE SAME WEATHER PATTERN PREVAILS TONIGHT AND FRIDAY WITH
SEAS REMAINING NO MORE THAN 3 FEET OVER THE OFFSHORE WATERS. A FEW
ISOLATED SHOWERS WILL DEVELOP NEAR THE COAST DUE TO THE
INSTABILITY IN THE AREA ASSOCIATED WITH THE FRONTAL BOUNDARY. NO
SCA OR SCEC EXPECTED AT THIS TIME WITH SE WINDS BETWEEN 10 TO 15
KNOTS.

FRIDAY NIGHT THROUGH MONDAY...MODERATE TO STRONG SOUTHEAST WINDS
WILL PREVAIL ACROSS THE COASTAL WATERS FRI NIGHT INTO SATURDAY AS
HIGH PRESSURE ACROSS THE EASTERN UNITED STATES AND LOW PRESSURE
ACROSS THE LEE SIDE OF THE ROCKIES INCREASES THE PRESSURE GRADIENT
ACROSS THE WESTERN GULF OF MEXICO. MODERATE TO STRONG SOUTHEAST
TO SOUTH WINDS WILL PREVAIL ACROSS THE WESTERN GULF SUNDAY INTO
MONDAY AS THE PRESSURE GRADIENT REMAINS STRONG ACROSS THE LOWER
TEXAS COAST. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE
COASTAL WATERS SATURDAY THROUGH MONDAY AS A RESULT.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ248-249-252.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

55
Hazardous weather outlook, May 21, 3:20 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
420 AM CDT THU MAY 21 2015

TXZ248>257-220930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
420 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY FOR ZAPATA...
JIM HOGG AND STARR COUNTIES. THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL WILL RESULT IN RAPID RUNOFF AND INUNDATION OF ALREADY
FLOODED AREAS.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE WESTERN
COUNTIES TODAY. THE MAIN IMPACT WITH ANY OF THESE STORMS WILL BE
GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN MONDAY.
THE MAIN IMPACT WITH ANY OF THESE STORMS WILL BE GUSTY WINDS AND
HEAVY RAINFALL. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
THE UPPER VALLEY AND THE NORTHWESTERN RANCHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-220930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
420 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITONS ARE POSSIBLE SATURDAY AND SUNDAY
ACROSS ALL MARINE AREAS DUE TO HIGHER WINDS AND ROUGHER SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 21, 6:24 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
724 AM CDT THU MAY 21 2015

TXZ248-211330-
ZAPATA TX-
724 AM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 830
AM CDT...

AT 723 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL CENIZO...OR 17 MILES SOUTH OF LAREDO...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...ZAPATA COUNTY AIRPORT...MEDINA...ZAPATA MIDDLE
SCHOOL...LAS PALMAS...ZAPATA HIGH SCHOOL...ZAPATA COUNTY PUBLIC
LIBRARY...FALCON LAKE ESTATES...ZAPATA COUNTY FIRE DEPARTMENT...
FALCON SHORES...FALCON MESA...SIESTA SHORES...MEDINA...BLACK BASS
AND ROMEO T. FLORES PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9933 2727 9931 2700 9905
      2681 9926 2686 9928 2687 9932 2688 9933
      2692 9932 2694 9939 2696 9939 2698 9938
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 1223Z 320DEG 28KT 2729 9959

SPEECE

The radar

The Corpus Christi radar (KCRP), 202 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Zapata

When
May 21, 7:15 AM CST to 8:35 AM CST
Where
Zapata County, Zapata Arpt
Reported by
AWOS
Coordinates
26.880, -99.280

The Zapata County Airport AWOS reported 2.32 inches of rainfall in less than an hour and a half.

Thunderstorm Wind, Zapata

When
May 21, 7:30 AM CST to 7:35 AM CST
Where
Zapata County, Zapata
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
26.900, -99.230

Zapata County Sheriffs Office reported a trampoline blown on top of power lines in Zapata. 40 mph gust reported at Zapata County Airport (Medina), approximately 6 miles north of the damage location. Event wind speed estimated based on proximity and no other corroborating damage.

Flash Flood, Zapata

When
May 21, 7:45 AM CST to 10:00 AM CST
Where
Zapata County, 2.45 mi N of Zapata Arpt to 2.48 mi N of Zapata Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.916, -99.278

Zapata County Sheriffs Office reported 1.5 feet of water over Highway 83 near 20th Street in Zapata and deputies were closing the road.

Flash Flood, Zapata

When
May 21, 7:45 AM CST to 10:00 AM CST
Where
Zapata County, 2.62 mi NW of Zapata to 2.45 mi WNW of Zapata
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.922, -99.264

Zapata County Sheriffs Office reported reported that a family on the north side of Zapata was evacuated due to water entering the home.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582890, 582891, 582892, 582893.